MAUDE Adverse Event Report: NOVO NORDISK A/S, MS HJOERRING NOVOFINE 8MM (30G)AUTOCOVER; NEEDLE

NOVO NORDISK A/S, MS HJOERRING NOVOFINE 8MM (30G)AUTOCOVER; NEEDLE
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Elevated ketones/Diabetic Ketoacidosis (2364)
Type of Reportable Event Serious Injury
Event or Problem Description
Diabetic ketoacidosis [diabetic ketoacidosis], needle was malfunctioning as large amount of insulin trickles down the skin [device malfunction].Case description: this serious spontaneous regulatory authority case reported via fda (us food and drug administration), usa from the united states was reported by a pharmacist as "diabetic ketoacidosis" with an unspecified onset date, "needle was malfunctioning as large amount of insulin trickles down the skin" with an unspecified onset date, and concerned a female patient (age not reported) who was treated with novofine 8mm (30g) autocover (needle) from unknown start date due to "device therapy".Medical history included diabetes mellitus (type and duration not reported).On an unspecified date, the patient experienced diabetic ketoacidosis and was on the third admission to hospital for diabetic ketoacidosis.The reporter informed that the needle might be malfunctioning as large amount of insulin trickles down the skin, but no puncture wound was visible on the patient's skin despite able to hear depress and click and red flag.The batch number was available.Action taken to novofine 8mm (30g) autocover was not reported.The outcome for the event "diabetic ketoacidosis" was not reported.The outcome for the event "needle was malfunctioning as large amount of insulin trickles down the skin" was not reported.Investigation results: name: novofine autocover 30g 100 needles, batch number: 19a12u the product was not returned for examination.The complaint has been registered in the novo nordisk complaint handling system.Microscopic examination performed.A visual examination of the reference product was performed.The needles were tested for flow with measure threads.Needle points on patient needles examined visually for defects.Needles tested for silicone on patient needle.An examination of a reference sample showed nothing abnormal.During investigation it has not been possible to detect any irregularities related to the complaint on a reference/retain sample of the batch in question.Manufacturer comment: on 08-aug-2019: as the device (novofine 8mm (30g) autocover) has not been returned to novo nordisk a/s for investigation and only very limited information regarding the handling of suspected device is available, it is not possible to identify a clear root-cause of the experienced adverse event and thus find similar incidents to the one reported in argus case (b)(4).Evaluation summary: name: novofine autocover 30g 100 needles, batch number: 19a12u.The product was not returned for examination.The complaint has been registered in the novo nordisk complaint handling system.Microscopic examination performed.A visual examination of the reference product was performed.The needles were tested for flow with measure threads.Needle points on patient needles examined visually for defects.Needles tested for silicone on patient needle.An examination of a reference sample showed nothing abnormal.During investigation it has not been possible to detect any irregularities related to the complaint on a reference/retain sample of the batch in question.
 
Event or Problem Description
Case description: concomitant products included - levemir flexpen (insulin detemir) solution for injection,.0024 mol/l, toujeo (insulin glargine), lantus (insulin glargine), humalog (insulin lispro).On an unspecified date, the patient experienced hyperglycaemia and was on the third admission to hospital for diabetic ketoacidosis.The reporter informed that the needle might be malfunctioning as large amount of insulin trickles down the skin, but no puncture wound was visible on the patient's skin despite able to hear depress and click and red flag.Patient reported of using new needle for each injection and was removing the needle from the device after injection.On an unspecified date, the type of pen needles was changed and the patient recovered from the events.Action taken to novofine 8mm (30g) autocover was product discontinued.The outcome for the event "diabetic ketoacidosis" was recovered.The outcome for the event "needle was malfunctioning as large amount of insulin trickles down the skin" was not reported.Since last submission the case has been updated with the following: -new concomitant medications added.-the outcome for the event " diabetic ketoacidosis" was updated to "recovered" -reporter's causality was updated to "probable".-action taken to novofine 8mm (30g) autocover was updated to "product discontinued" -narrative updated accordingly.Continued: evaluation summary: name: novofine autocover 30g 100 needles, batch number: 19a12u.The product was not returned for examination.The complaint has been registered in the novo nordisk complaint handling system.Microscopic examination performed.A visual examination of the reference product was performed.The needles were tested for flow with measure threads.Needle points on patient needles examined visually for defects.Needles tested for silicone on patient needle.An examination of a reference sample showed nothing abnormal.During investigation it has not been possible to detect any irregularities related to the complaint on a reference/retain sample of the batch in question.

Brand Name
NOVOFINE 8MM (30G)AUTOCOVER
Common Device Name
NEEDLE
Manufacturer (Section D)
NOVO NORDISK A/S, MS HJOERRING
hjoerring,
DA 
MDR Report Key8875206
Report Number9681822-2019-00004
Device Sequence Number2742683
Product Code FMI
UDI-Device Identifier00301691852757
UDI-Public00301691852757
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K050106
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 06/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date12/01/2021
Device Model NumberN/A
Device Catalogue Number185275
Device Lot Number19A12U
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/12/2019
Supplement Date Received by Manufacturer08/22/2019
Initial Report FDA Received Date08/08/2019
Supplement Report FDA Received Date09/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HUMALOG (INSULIN LISPRO); LANTUS (INSULIN GLARGINE); LEVEMIR FLEXPEN (INSULIN DETEMIR); TOUJEO (INSULIN GLARGINE)
Outcome Attributed to Adverse Event Hospitalization; Other;